Cholesterol emboli following percutaneous transluminal coronary angioplasty as speculated by toe skin biopsy
Related Experiment Videos
H Otsubo1, K Kaito, H Takahashi
1Second Department of Internal Medicine, Jikei University School of Medicine, Tokyo.
Insights
Cholesterol emboli after percutaneous transluminal coronary angioplasty (PTCA) can cause blue toe syndrome and acute kidney injury. Early diagnosis and treatment are crucial for managing this rare but serious complication.
Area of Science:
- Cardiovascular Medicine
- Nephrology
- Dermatology
Background:
- Percutaneous transluminal coronary angioplasty (PTCA) is a common procedure for coronary artery disease.
- Complications, though rare, can significantly impact patient outcomes.
Observation:
- A 55-year-old man developed acute renal failure and blue toe syndrome post-PTCA.
- Skin biopsy confirmed cholesterol crystal emboli in small arteries.
Findings:
- Cholesterol emboli syndrome (CES) is a serious complication following PTCA.
- CES can lead to multi-organ damage, including kidneys and extremities.
Implications:
- Prompt diagnosis and management of CES are vital.
- This case highlights the need for vigilance in patients presenting with specific symptoms after vascular procedures.
Abstract:
A 55-year-old man required hemodialysis for acute renal failure 3 days after repeat percutaneous transluminal coronary angioplasty (PTCA). Bilateral acrocyanosis and necrotic lesions of the toes occurred 10 days after PTCA. Skin biopsy samples revealed needle-shaped cholesterol crystals of the intraluminal clefts in his small arteries. He was diagnosed with cholesterol emboli presenting as blue toe syndrome. The conditions improved with anticoagulation and vasodilation, but improvement in renal function was temporary. He later required maintenance hemodialysis. Cholesterol emboli following PTCA are life threatening because they are difficult to diagnose and can cause severe complications.